Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 130, NWS Bismarck, ND

August 7, 2000Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 7, 2000, 8:49 PM CDT for Ward County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 7, 2000, 8:49 PM CDT (01:49 UTC)
Expired
Aug 7, 2000, 9:45 PM CDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ward County, ND

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1830 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1722 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 080150
SVRBIS
NDC101-080245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
849 PM CDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 945 PM CDT

* AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CARPIO...OR ABOUT 23 MILES NORTHWEST OF
  MINOT...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MINOT AFB AT 900 PM CDT
  WOLSETH AT 925 PM CDT

HAIL UP TO AN INCH IN DIAMETER IS POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...GET INSIDE AND 
STAY THERE UNTIL AFTER THE STORM HAS PASSED.

LAT...LON 4845 10177 4831 10156 4834 10104 4845 10107

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:15 PM CDT, 5 hours 34 minutes earlier.

Area forecast discussion, Aug 7, 3:15 PM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT MON AUG 7 2000

SURFACE FRONT NOW ON THE MT/ND BORDER WITH A 10 DEGREE DROP
IN DEW POINTS WITH IT. WIDELY SCATTERED SHOWERS INCREASING OVER
SOUTHWEST ND BUT LIGHTNING STRIKES ARE LACKING. ETA IS SLOWER OF
MODELS...THOUGH ALL ARE IN RELATIVE AGREEMENT. BETTER DEVELOPMENT IS
IN WESTERN SD AND THIS IS INTERESTING BASED ON LATEST MESO-ETA WHICH
SHOWS SPLIT ENERGY BUT INTENSIFIES THE SOUTHERN MAX...OVER SD. THIS
WOULD SPREAD THE STRONGEST STORMS OVER THAT STATE AND POSSIBLY INTO
SOUTH CENTRAL ND IN STRONG NORTHERN LOBE. THE ETA HAS TWO SIMILAR
SYSTEMS WITH THE NORTH ONE SLIGHTLY STRONGER...INDICATING A BETTER
CHANCE NORTH. THERE IS AMPLE CAPE AND INSTABILITY PRESENT...AND WITH
SPC HAVING CWA IN SLGT RISK WILL WORD ZONES POSSIBLE SEVERE. ALL
MODELS CUT THE STORMS OFF BY MIDNIGHT FROM MOT-BIS. WITH THAT IN
MIND WILL DETAIL ENDING TIME FOR STORMS AS THIS EVENING WEST AND BY
MIDNIGHT CENTRAL. THE DRIER AIR COVERS ALL OF CWA BY MID DAY TUESDAY
AND WITH CONVECTIVE TEMPS ABOUT 5 DEGREES OVER FORECAST HIGHS WILL
WORD MOSTLY SUNNY. THE H5 RIDGE FLATTENS BUT WITH NEARLY FULL
SUNSHINE WEDNESDAY...AND CONVECTIVE TEMPS NEARLY 10 DEGREES OVER
FORECAST HIGHS...TEMPS WILL STILL BE 80 TO 85 FOR HIGHS...AND WILL
WORD SUNNY. DRY WEATHER CONTINUES FOR MUCH OF THE WEEK WITH A
BUILDING H5 RIDGE AGAIN BY THURSDAY. BY THE WEEKEND THE RIDnGE IS SO
AMPLIFIED THAT IT ALLOWS ENERGY IN TO THE BACK SIDE FOR A CHANCE OF
STORMS.

.BIS...NONE.

JP MARTIN

In the hours before

Special weather statement, Aug 7, 6:25 PM CDT, 2 hours 24 minutes before
NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-080130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
625 PM CDT MON AUG 7 2000

...SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT...
AT 630 PM CDT DOPPLER RADAR INDICATED SCATTERED SHOWERS AND A FEW
THUNDERSTORMS ACROSS CENTRAL NORTH DAKOTA. THE STRONGEST
THUNDERSTORMS WERE LOCATED IN SOUTHEAST SASKATCHEWAN...JUST NORTH OF
PORTAL IN BURKE COUNTY...AND IN SOUTH DAKOTA...SOUTH OF LINTON AND
STRASBURG IN EMMONS COUNTY. PERSONS ACROSS CENTRAL NORTH DAKOTA
SHOULD REMAIN ALERT FOR POSSIBLE THUNDERSTORM DEVELOPMENT IN THE NEXT
1 TO 2 HOURS.

TWH

N
Local storm report, Aug 7, 8:03 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
803 PM CDT MON AUG 07 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0724 PM    10 NNE BOWBELLS           ND   TORNADO
08/07/00   BURKE                          REPORTED BY NORTH
                                          DAKOTA HIGHWAY PATROL
                                          TROOPER.

0729 PM    15 W SHERWOOD             ND   TORNADO
08/07/00   RENVILLE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0746 PM    BERTHOLD                  ND   .88 INCH HAIL
08/07/00   WARD            6               REPORTED BY PUBLIC.

0750 PM    10 W SHERWOOD             ND   1.5 INCH HAIL
08/07/00   RENVILLE                       REPORTED BY PUBLIC.
Special weather statement, Aug 7, 8:35 PM CDT, 14 minutes before
NDZ002-010-019-020-034-035-042-045-046-080200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
835 PM CDT MON AUG 7 2000

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PART OF NORTH DAKOTA...

COUNTIES REMOVED FROM THE SEVERE THUNDERSTORM WATCH...BURKE...
MOUNTRAIL...MERCER...OLIVER...BURLEIGH...MORTON...GRANT...SIOUX...
AND EMMONS.

SOME CITIES NO LONGER IN THE WATCH...BISMARCK/MANDAN...LINTON...
CARSON...CENTER...BEULAH...STANLEY...AND BOWBELLS.

THE THREAT OF SEVERE WEATHER IN THE ABOVE AREAS HAS DIMINISHED.
STORMS HAVE MOVED EAST OF THE AREA.

THE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 1000 PM FROM MINOT TO
JAMESTOWN...AND EAST.

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:24 PM CDTTornado WarningBISBurke, Renville36 min
Aug 7, 7:43 PM CDTSevere Thunderstorm WarningBISWard62 min
Aug 7, 7:58 PM CDTTornado WarningBISBottineau, Renville32 min
Aug 7, 8:34 PM CDTSevere Thunderstorm WarningBISBottineau, Renville56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.